Hypercalcemia aggravates digoxin toxicity
Yes, hypercalcemia can exacerbate digoxin toxicity.
Digoxin is a medication used to treat heart failure and certain types of irregular heartbeats (arrhythmias). It works by increasing the force of contraction of the heart and slowing the heart rate. However, the potency of digoxin can be increased in the presence of hypercalcemia, leading to a higher risk of toxicity.
Hypercalcemia, or elevated levels of calcium in the blood, can increase the absorption and distribution of digoxin in the body. This can lead to a higher concentration of the medication in the heart and other tissues, increasing the risk of toxicity.
Symptoms of digoxin toxicity include confusion, headache, nausea, and vomiting. More severe symptoms can include vision changes, seizures, and arrhythmias.
In conclusion, hypercalcemia can exacerbate digoxin toxicity by increasing the absorption and distribution of the medication in the body. If a patient has hypercalcemia, it is important to closely monitor their response to digoxin and adjust the dose as needed to prevent toxicity.